Texas, 2018Flash Flood and Strong Wind in Texas, March 28 to 29, 2018
March 28 to 29, 2018 · NWS SHV · 3 events in 2 counties and zones
A cold front shifted south and became stationary across portions of Deep East Texas and the southern and eastern sections of Northcentral Louisiana during the afternoon hours of March 28th. A warm and unstable air mass was present near and south of the front, as a large upper level trough shifted east across Texas during the evening and overnight hours, taking on a negative tilt as it entered…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front shifted south and became stationary across portions of Deep East Texas and the southern and eastern sections of Northcentral Louisiana during the afternoon hours of March 28th. A warm and unstable air mass was present near and south of the front, as a large upper level trough shifted east across Texas during the evening and overnight hours, taking on a negative tilt as it entered the region late. Showers and thunderstorms developed throughout the day on March 28th across much of East Texas, with a tight pressure gradient due to developing low pressure along the front resulting in gusty winds in the cooler and more stable air mass across much of East Texas. Given the already saturated grounds, estimated 35 mph winds did down a few trees near Mount Enterprise and northwest of Henderson in Rusk County. Thunderstorms intensified during the evening and overnight hours along and south of the front ahead of the approaching upper trough, with periods of heavy rainfall training over the same areas, resulting in flash flooding across portions of Eastern Angelina County. These storms diminished during the early morning hours of March 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 28, 11:19 AM CST, 4 minutes earlier.
Area forecast discussion, Mar 28, 11:19 AM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1219 PM CDT Wed Mar 28 2018
.DISCUSSION...
Zone update just sent to account for TOR Watch #22 just issued for
portions of Deep E TX and much of Ncntrl LA through 02Z. No other
changes needed attm.
15
&&
.PREV DISCUSSION... /issued 1123 AM CDT Wed Mar 28 2018/
DISCUSSION...
The morning sfc analysis indicates that the weak cold front has
been reinforced SE to near a LFK, to N of a Many, to N of IER, to
near MLU line as of 16Z. Starting to see deeper convection develop
along the front over the Ern sections of Ncntrl LA where limited
diurnal heating has resulted in MUCapes climbing to near 500 J/Kg,
but our primary focus is to our SW where convection continues to
gradually intensify over Scntrl and SE TX in a better zone of
Sfc based instability along the front. The storms there have begun
to bow out near UTS, with the Hi res progs suggesting that weak
sfc cyclogenesis will develop along the front this afternoon,
enhancing sfc convergence at a time where the SSWrly LLJ increases
to 40-50kts. Thus, believe the best svr threat this
afternoon/evening will be over Lower E TX and the Srn/Ern sections
of Ncntrl LA but low confidence precludes mention in the forecast
attm.
However, our primary concern remains the threat for locally
heavy rainfall, as the enhanced low level convergence and the
increased diffluence aloft along and ahead of the bndry where PW's
range from 1.5-1.8 inches should result in widespread 3-6+ inch
QPF amounts, with some of the high res progs suggesting an axis of
7-8" totals over Deep E TX and the Srn/Ern sections of Ncntrl LA.
QPF amounts farther N across extreme NE TX/SE OK/portions of SW AR
will be considerably lower, given that the best forcing will remain
farther S. Thus, have cancelled the Flash Flood Watch for those areas.
Did also adjust pops higher based on the hi res guidance which quickly
expands the convection along the front E into much of Ncntrl LA this
afternoon. Also lowered max temps N of the front as the periods of
-RA and limited heating should not allow for temps to warm only
but several more degrees from the 16Z obs. The remainder of the
forecast looks on track.
Zone update already out...grids will be available shortly.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 60 75 51 / 100 90 30 10
MLU 75 63 75 51 / 100 100 60 10
DEQ 66 55 70 44 / 90 50 30 10
TXK 64 56 71 48 / 100 60 30 10
ELD 67 59 72 46 / 100 90 30 10
TYR 68 56 73 50 / 100 50 10 10
GGG 67 58 74 50 / 100 70 20 10
LFK 70 61 78 53 / 100 90 30 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ060-061-
071>073.
LA...Flash Flood Watch through Thursday morning for LAZ001>006-
010>014-017>022.
OK...None.
TX...Flash Flood Watch through Thursday morning for TXZ126-136>138-
149>153-165>167.
&&
15Hazardous weather outlook, Mar 28, 11:09 AM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1209 PM CDT Wed Mar 28 2018
ARZ060-061-071>073-LAZ001>006-010>014-017>022-TXZ126-136>138-
149>153-165>167-291100-
Hempstead-Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-
Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1209 PM CDT Wed Mar 28 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Showers and thunderstorms will continue to develop and spread east
northeast across much of Lower East Texas, North Louisiana, and
Southcentral Arkansas this afternoon and tonight, along and north
of a weak cold front that will linger over Deep East Texas and
Northcentral Louisiana. Some of these storms may be severe this
afternoon and evening, with damaging winds, small hail, and
isolated tornadoes possible. The primary threat however will be
the threat for locally heavy rainfall and flash flooding, as
widespread rainfall amounts of three to six inches are likely
through tonight, with isolated higher amounts in excess of seven
inches possible. The flash flood threat will diminish late tonight
as the showers and thunderstorms diminish from west to east.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Isolated to scattered showers and a few thunderstorms will be
possible Sunday through Tuesday across East Texas, North
Louisiana, and Southcentral Arkansas, but no hazardous weather is
expected.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed this afternoon and tonight for
reports of severe weather and flash flooding.
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124-125-291100-
Sevier-Howard-Little River-Miller-McCurtain-Red River-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
1209 PM CDT Wed Mar 28 2018
This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Periods of showers, and possibly a few isolated thunderstorms,
will continue this afternoon across extreme Northeast Texas,
Southeast Oklahoma, and Southwest Arkansas before diminishing from
west to east late in the day. However, the threat for hazardous
weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Isolated to scattered showers and a few thunderstorms will be
possible Saturday night through Tuesday across Southeast Oklahoma,
Southwest Arkansas, and extreme Northeast Texas, but no hazardous
weather is expected.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency managers, skywarn networks, and amateur
radio operators, should not be needed this afternoon and tonight.
15
In the hours before
Special weather statement, Mar 28, 10:49 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1149 AM CDT WED MAR 28 2018
TXZ152-165-281730-
Angelina TX-Nacogdoches TX-
1149 AM CDT WED MAR 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES AND ANGELINA
COUNTIES UNTIL 1230 PM CDT...
At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Diboll, moving northeast at 55 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Lufkin, Nacogdoches, Diboll, Hudson, Huntington, Pollok, Burke,
Redland, Shawnee, Clawson, Homer and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3110 9465 3109 9467 3111 9472 3111 9475
3115 9485 3123 9486 3126 9490 3128 9488
3130 9490 3132 9490 3134 9491 3134 9496
3138 9495 3142 9500 3167 9467 3122 9432
3108 9462
TIME...MOT...LOC 1648Z 240DEG 46KT 3120 9483
19Strong Wind, Rusk
- When
- March 28, 11:23 AM CST
- Where
- Rusk forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 32.108, -94.762 (the zone’s center; the record gives no point)
A strong gradient wind resulted in 35 mph wind gusts which blew down a couple of trees on County Road 3196 about one mile east southeast of Mount Enterprise. The grounds were saturated.
Strong Wind, Rusk
- When
- March 28, 11:23 AM CST
- Where
- Rusk forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 32.108, -94.762 (the zone’s center; the record gives no point)
A strong gradient wind resulted in 35 mph wind gusts which blew down a couple of trees on Highway 42 south of the Price community between County Road 13 and Highway 79 about 9 miles west southwest of Henderson. The grounds were saturated.
Flash Flood, Angelina
- When
- March 28, 10:29 PM CST to March 29, 2:45 AM CST
- Where
- Angelina County, 2.13 mi NNW of Huntington to 2.05 mi NNW of Huntington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.306, -94.599
High water was reported on Tom Holland Road near FM 1475.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, March 28, 20181 death · $40,000 · 1 event
- Tornadoes and Hail in Louisiana, March 28, 20184 injured · $535,000 · EF1 · 10 events
- Tornadoes and Hail in Texas, March 28 to 29, 2018$1.2 million · EF1 · 12 events
- Tornadoes and Flash Flood in Mississippi, March 28 to 29, 2018$512,000 · EF1 · 21 events
- Tornadoes and Flash Flooding in Louisiana, March 28 to 29, 2018$216,000 · EF1 · 19 events
- Flash Flood and Lightning Strike in Tennessee, March 28 to 29, 2018$30,000 · 3 events
- Flash Flood and Damaging Winds in Texas, March 28, 2018$13,000 · 60 kt wind · 6 events
- Damaging Wind in Mississippi, March 28, 2018$15,000 · 50 kt wind · 1 event
- Flooding in Iowa, March 28 to 31, 20186 events
- Flooding in Indiana, March 28 to 31, 20185 events
- Flooding in Montana, March 28, 20183 events
- Winter Weather in Wyoming, March 28 to 29, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741398, 741399, 741397.